Georgia, 2008

Hail and Damaging Wind in Georgia, August 2, 2008

August 2, 2008 · NWS CAE · 2 events in 2 counties and zones

An isolated severe thunderstorm produced hail and power outages in Lincoln county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

An isolated severe thunderstorm produced hail and power outages in Lincoln county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Aug 2, 6:31 PM EST, 18 minutes earlier.

Area forecast discussion, Aug 2, 6:31 PM EST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
731 PM EDT SAT AUG 2 2008

.SYNOPSIS...
A WEAK COLD FRONT WILL SLOWLY APPROACH FROM THE NORTHWEST TONIGHT
AND SUNDAY. THIS FRONT WILL FURTHER WEAKEN AND DISSIPATE SUNDAY
NIGHT AND MONDAY. AN UPPER HIGH PRESSURE RIDGE WILL REMAIN TO THE
WEST SUNDAY THROUGH WEDNESDAY. ANOTHER WEAK COLD FRONT WILL
APPROACH THURSDAY AND FRIDAY.

&&

.NEAR TERM /TONIGHT/...
FORECAST WILL BE UPDATED TO ADD MENTION OF SEVERE THUNDERSTORM
WATCH THAT HAS BEEN ISSUED UNTIL 1 AM.

PREVIOUS DISCUSSION...LATEST LAPS SOUNDING AND MODEL SOUNDINGS
SHOW THE ATMOSPHERE CAPPED OVER THE CAE CWA. CONVECTIVE
TEMPERATURES ARE 96-97 F. VISIBLE SATELLITE SHOWING SOME CU
DEVELOPMENT IN THE NORTHERN PART OF THE CWA OVER LANCASTER AND
FAIRFIELD COUNTIES. CAPES GENERALLY 1500-2500 J/KG BUT ARE
APPROACHING 4000 J/KG UP NEAR THE NORTH CAROLINA BORDER. SPC HAS
AREA IN A SLIGHT RISK FOR SEVERE STORMS. IN ADDITION...A WEAK
SHORT WAVE IS EXPECTED TO MOVE OVER THE REGION LATE THIS AFTERNOON
AND EARLY THIS EVENING. EXPECT CAP TO HOLD MOST AREAS SOUTH AND
CENTRAL THIS AFTERNOON AND EVENING. MORE CONVECTION IS POSSIBLE
CLOSER TO NORTH CAROLINA WHERE THE CAP IS WEAKER AND THERE IS A
SEVERE THUNDERSTORM WATCH UNTIL 8 PM. WILL HAVE HIGHEST POPS 40-50
PERCENT LATE THIS AFTERNOON AND THIS EVENING IN NORTHERN COUNTIES
INCLUDING CHESTERFIELD...KERSHAW... LANCASTER AND FAIRFIELD
COUNTIES. BOUNDARIES FROM THESE STORMS MAY SPREAD SOUTHWEST INTO
THE CENTRAL AND SOUTH MIDLANDS. WILL GO WITH A 30 PERCENT CHANCE
INCLUDING RICHLAND AND LEXINGTON COUNTIES AND WILL GO 20 PERCENT
CHANCE FARTHER SOUTH LIKE ORANGEBURG AND AUGUSTA. SOUTHERN PART
MAY BE FREE OF CONVECTION BUT SOME BOUNDARIES MAY PROPAGATE INTO
THAT REGION.

AFTER SUN GOES DOWN...A LOT OF THE DYNAMICS TO PRODUCE STORMS
WILL WEAKEN. A FEW SHOWERS AND STORMS MAY LINGER THROUGH MIDNIGHT
BUT AFTER THAT CONDITIONS SHOULD QUIET DOWN.

ANOTHER WARM MUGGY NIGHT TONIGHT WITH LOW TEMPERATURES IN THE
LOWER TO MID 70S.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
WEAK SHORT WAVE IS GONE BY SUNDAY. DRIER AIR WORKS IN OVER MOST
OF THE CAE CWA WITH PWS 1.2-1.3 INCH. BUT THINK AS PREVIOUS
FORECAST THAT THE DRY AIR WILL NOT PUSH THROUGH THE ENTIRE CWA. SO
WILL HOLD ONTO A 20 PERCENT CHANCE OF AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS FOR THE SOUTHERN PORTION SUNDAY INTO THE
EARLY EVENING HOURS. NO RELIEF FROM THE HEAT THOUGH. HIGHS SUNDAY
MID TO UPPER 90S WITH HEAT INDICES 100-105 IN THE AFTERNOON. STILL
WARM AND MUGGY SUNDAY NIGHT WITH LOWS IN THE LOWER 70S.

WEAK FRONTAL BOUNDARY WILL BE ABSORBED BY WARM MUGGY AIRMASS
MONDAY. NEARLY A REPEAT OF WEATHER CONDITIONS FROM SUNDAY BUT WILL
HAVE SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE ENTIRE
AREA MONDAY INTO MONDAY EVENING. UPPER EAST COAST TROUGH DRAGS
ANOTHER PIECE OF ENERGY SOUTHWARD OVER US MONDAY AFTERNOON AND NAM
PW VALUES RECOVER TO 1.8-2.0 INCHES. SO IT LOOKS LIKE THERE WILL
BE AT LEAST THE POSSIBILITY OF A 20 PERCENT CHANCE. ANOTHER HOT
DAY MONDAY WITH HIGH TEMPERATURES IN THE MID TO UPPER 90S.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
LONG WAVE UPPER TROUGH NEAR THE EAST COAST STRENGTHENS DURING THE
PERIOD AND SUPPRESSES THE UPPER RIDGE TO THE WEST. DRY TO BEGIN
TUESDAY AS WEAK SHORT HAS JUST EXITED REGION TO THE EAST. SOME
ENERGY SLIDES TO THE SOUTHEAST IN THE UPPER NORTHWEST FLOW TOWARD
SOUTH CAROLINA WEDNESDAY AND THURSDAY. THIS SHOULD BE ENOUGH TO GO
SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS THOSE PERIODS. AN UPPER LOW MOVES SOUTHEAST ACROSS
THE GREAT LAKES REGION FRIDAY AND SATURDAY AND BRINGS MORE ENERGY
TO AREA. WILL INCREASE CHANCE TO 30 PERCENT THESE PERIODS. LOWER
HEIGHTS WILL ALSO TRANSLATE INTO SOMEWHAT COOLER TEMPERATURES LATE
IN THE EXTENDED PERIOD. HIGHS IN THE UPPER 90S TUESDAY SHOULD
LOWER IN THE LOWER TO MID 90S FRIDAY AND SATURDAY.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
WILL EXPECT SCATTERED THUNDERSTORMS...SOME SEVERE...TO AFFECT THE
FORECAST AREA THROUGH EARLY TONIGHT. AT THIS TIME...WILL HANDLE WITH
CB IN THE CLOUD GROUP...AND AMEND FOR TS WHEN CONFIDENCE WARRANTS.
IT APPEARS THAT DRIER AIR ENTERING THE REGION BEHIND A SHORT WAVE
AND SURFACE BOUNDARY WILL PRECLUDE SIGNIFICANT CONVECTION SUNDAY
AFTERNOON FOR OUR TAF SITES.

EXTENDED AVIATION OUTLOOK...ISOLATED AFTERNOON AND EVENING
THUNDERSTORMS MAY BE ENCOUNTERED THROUGH THE PERIOD.  PROBABILITY OF
OCCURRENCE AT ANY GIVEN TAF LOCATION IS LOW AT THIS TIME.  MORNING
FOG ALSO POSSIBLE MONDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&
Hazardous weather outlook, Aug 2, 6:37 PM EST, 12 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE COLUMBIA SC
737 PM EDT SAT AUG 2 2008

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-030930-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
737 PM EDT SAT AUG 2 2008

...SEVERE THUNDERSTORM WATCH 796 IN EFFECT UNTIL 1 AM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Special weather statement, Aug 2, 1:56 PM EST, 4 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
256 PM EDT SAT AUG 2 2008

SCZ015-016-021-022-022100-
CHESTERFIELD-FAIRFIELD-KERSHAW-LANCASTER-
256 PM EDT SAT AUG 2 2008

...STRONG THUNDERSTORMS EXPECTED TO AFFECT
CHESTERFIELD...FAIRFIELD...KERSHAW AND LANCASTER COUNTIES...

AT 252 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF DEVELOPING THUNDERSTORMS NEAR GREAT FALLS...OR 8 MILES
SOUTHWEST OF LANCASTER...MOVING EAST AT 15 MPH.

PEOPLE IN CHESTERFIELD...LANCASTER...NORTHEASTERN FAIRFIELD AND
NORTHERN KERSHAW COUNTIES...INCLUDING THE CITIES OF IRWIN...HEATH
SPRINGS AND KERSHAW...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN.

SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
Local storm report, Aug 2, 5:21 PM EST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
621 PM EDT SAT AUG 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             7 NNE LANCASTER         34.81N 80.73W
08/02/2008  E0.88 INCH       LANCASTER          SC   COUNTY OFFICIAL

            NICKEL SIZED HAIL REPORTED BY THE PUBLIC IN THE BUFORD
            AREA, RELAYED BY LANCASTER SHERIFFS OFFICE.

&&

DCM
Local storm report, Aug 2, 5:24 PM EST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE COLUMBIA SC
624 PM EDT SAT AUG 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             9 E LANCASTER           34.74N 80.62W
08/02/2008  E0.88 INCH       LANCASTER          SC   COUNTY OFFICIAL

            NICKEL SIZED HAIL REPORTED BY THE PUBLIC IN THE BUFORD
            AREA, RELAYED BY LANCASTER SHERIFFS OFFICE.

&&

DCM
Local storm report, Aug 2, 5:53 PM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
653 PM EDT SAT AUG 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     TSTM WND DMG     PAGELAND                34.77N 80.39W
08/02/2008                   CHESTERFIELD       SC   LAW ENFORCEMENT

            LARGE OAK TREE DOWN AND ACROSS GRIGGS ST. IN THE TOWN OF
            PAGELAND.

&&

DS
Local storm report, Aug 2, 6:04 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
704 PM EDT SAT AUG 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND DMG     ELGIN                   34.67N 80.72W
08/02/2008                   LANCASTER          SC   COUNTY OFFICIAL

            TREES DOWN NEAR US HWY 521 NEAR ELGIN. TIME ESTIMATED
            BASED ON RADAR. REPORTED BY LANCASTER SHERIFFS OFFICE.

&&

DCM

The radar

The Greer radar (KGSP), 114 km away, was scanning. The volume nearest the first event began at 23:50 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Columbia

When
August 2, 6:49 PM EST to 6:54 PM EST
Where
Columbia County, 22.9 mi NW of Leah to 18.92 mi NW of Leah
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.910, -82.605

Emergency manager reported some powerlines down from Chennault to the Midway area with outages.

Hail, Lincoln

When
August 2, 6:51 PM EST to 6:57 PM EST
Where
Lincoln County, 1.63 mi SSE of Gill to 3.11 mi NNW of Curry Hill
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
33.910, -82.605

Emergency manager reported penny size hail from Chennault to the Midway area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2008Every state in 2008This day in weather historyWarnings in Georgia, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 110591, 110590.